File this one under “Why isn’t this on the front page?!” It’s a natural audience-grabber that actually has some proper science behind it:
SSRI antidepressants — such as Paxil, Lexapro, Zoloft, Luvox and Prozac — have rates of “decreased libido, delayed orgasm, anorgasmia, erectile dysfunction, and difficulties with arousal, of between 36 and 70%,” according to a new study.
First reported on the excellent (but badly named) psychiatry blog “Clinical Psychology and Psychiatry: A Closer Look,” the study is a comprehensive review of sexual side effects triggered by selective serotonin re-uptake inhibitors. (That’s happy pills, for us lay-folk.)
One of the worst side effects, seemingly designed by the devil himself, is the “pleasureless orgasm.” The condition goes hand in hand with “genital anaesthesia” (meaning “can’t feel anything,” presumably).
Let’s do a little math: According to Scientific American, close to 10% of Americans are on antidepressants. Let’s make it easy and say that’s 30 million of 300 million yanks. Of those, possibly 23 million are walking around in a state of sexual frustration. And they have partners — so that’s somewhere in the neighborhood of a possible 46 million of us who are inexplicably tetchy and bad tempered on most days. (Yes, I know that some of them will be dating each other — but you can see my point.)
Clin Psyc has a link to the original study but it is no longer functional. However, his/her blog carries large quoted chunks from the paper. Among the scariest:
There are indications that some SSRI/SNRI sexual side effects thought to be rare are actually common. The most frequently documented sexual side effects are diminished libido, unspecified problems with arousal, and delayed orgasm or anorgasmia. Delayed ejaculation or orgasm, and anorgasmia have been those symptoms that the literature links most clearly and most frequently to SSRI treatment, vs. to depression itself. However the symptoms of genital anesthesia and pleasureless orgasm, outside the range of common experience and appearing to often occur together, are frequently reported among men and women in Internet communities, in an accumulating case reports literature, and in one research investigation.
And Audrey Bahrick, a psychologist at the University of Iowa University Counseling Service who wrote the study, has done all the legwork for you hacks already:
Over 1500 individuals belong to one internet-based group whose main focus is the discussion of SSRI-related sexual side effects.
All the media have to do now is log on and take notes.
It is true there have been scattershot media reports of sexual side effects and antidepressants over the years. The Times published one here, probably because it contained this quote, about a woman who switched drugs because she became sick of not liking sex :
Two weeks later, Susan called from her cellphone to say that the antidote was working. While shopping, she said, she spontaneously had an orgasm that had lasted on and off for nearly two hours.
(Now that’s a prescription.)
But the scandal here — the lurid, eyeball-drawing scandal — is that the numbers who suffer from sexual side effects due to anti-depressants have been played down and under-researched.
Surely this subject screams for the Alex Kuczynski treatment?